MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM FLASH ASPIRATION CATHETER; QEW

PENUMBRA, INC. INDIGO SYSTEM FLASH ASPIRATION CATHETER; QEW
Catalog Number LITNGFHT100BER
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/14/2025
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the pulmonary artery using an indigo system flash aspiration catheter (flash catheter) and a non-penumbra sheath.During the procedure, the physician completed one pass using the flash catheter.While torquing the flash catheter back and forth, the distal end of the flash catheter kinked in the inferior vena cava (ivc).When withdrawing the flash catheter, the distal end of the catheter was noticed to be in the patient's heart.The distal end of the flash catheter was removed by using a snare device.The procedure was completed using a new flash catheter and a new non-penumbra sheath.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Please note that the following section has been updated.1.Section b.Box 5.Describe event or problem.Evaluation of the returned indigo system flash aspiration catheter (flash catheter) confirmed it was fractured.The flash catheter was also kinked and torqued at the fractured location.If the flash catheter is forcefully torqued and manipulated against resistance, damage such as a fracture may occur.Further evaluation revealed a kink on the catheter.This damage was incidental to the complaint and the root cause could not be determined.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the pulmonary artery using an indigo system flash aspiration catheter (flash catheter), an indigo system lightning flash aspiration tubing (flash tubing), and a non-penumbra sheath.During the procedure, the physician completed one pass using the flash catheter.The flash catheter became kinked distal to the sheath in the inferior vena cava (ivc) when being torqued and manipulated back and forth.The flash catheter then fractured at the kinked location when retracted into the sheath.The distal end of the flash catheter was snared.The procedure was completed using a new flash catheter and a new non-penumbra sheath.There was no report of an adverse effect to the patient.

Brand Name
INDIGO SYSTEM FLASH ASPIRATION CATHETER
Common Device Name
QEW
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key22162120
Report Number3005168196-2025-00193
Device Sequence Number21043314
Product Code QEW
UDI-Device Identifier00815948029446
UDI-Public00815948029446
Combination Product (Y/N)N
Initial Reporter StateNH
Initial Reporter CountryUS
PMA/510(K) Number
K240030
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberLITNGFHT100BER
Device Lot NumberF00015471
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/05/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/14/2025
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/07/2025
Supplement Report FDA Received Date07/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/10/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age75 YR
Patient SexMale